Please use this identifier to cite or link to this item: https://repositorio.unifesp.br/handle/11600/3895
Title: Peroneal nerve palsy due to compartment syndrome after facial plastic surgery
Other Titles: Paralisia de nervo fibular devido a síndrome compartimental após cirurgia plástica da face
Authors: Godeiro-Júnior, Clécio de Oliveira [UNIFESP]
Oliveira, Acary Souza Bulle [UNIFESP]
Felício, André Carvalho [UNIFESP]
Barros, Newton [UNIFESP]
Gabbai, Alberto Alain [UNIFESP]
Universidade Federal de São Paulo (UNIFESP)
Keywords: compartment syndrome
plastic surgery
rhytidoplasty
peroneal nerve
síndrome compartimental
cirurgia plástica
ritidoplastia
nervo fibular
Issue Date: 1-Sep-2007
Publisher: Academia Brasileira de Neurologia - ABNEURO
Citation: Arquivos de Neuro-Psiquiatria. Academia Brasileira de Neurologia - ABNEURO, v. 65, n. 3b, p. 826-829, 2007.
Abstract: A 25-year-old white man, right after bilateral rhytidoplasty, presented with agitation, necessiting use of haloperidol. Some hours after, he developed severe pain in his legs and a diagnosis of neuroleptic malignant syndrome (NMS) was considered. Even with treatment for NMS he still complained of pain. A diagnosis of lower limb compartment syndrome (CS) was done only 12 hours after the initial event, being submitted to fasciotomy in both legs, disclosing very pale muscles, due to previous ischemia. This syndrome was not explained only by facial surgery, his position and duration of the procedure. It can be explained by a sequence of events. He had a history of pain in his legs during physical exercises, usually seen in chronic compartment syndrome. He used to take anabolizant and venlafaxine, not previously related, and the agitation could be related to serotoninergic syndrome caused by interaction between venlafaxine and haloperidol. Rhabdomyolisis could lead to oedema and ischmemia in both anterior leg compartment. This report highlights the importance of early diagnosis of compartment syndrome, otherwise, even after fasciotomy, a permanent disability secondary to peripheral nerve compression could occur.
Logo após ritidoplastia bilateral, um jovem de 25 anos apresentou agitação, necessitando uso de haloperidol. Algumas horas após, desenvolveu dor intensa em membros inferiores, e o diagnóstico de síndrome neuroléptica maligna foi considerado. Mesmo com o tratamento para tal, persistiu com dor. Após 12 horas do início do quadro, foi realizado o diagnóstico de síndrome compartimental de membros inferiores e o jovem foi submetido a fasciotomia bilateral. Uma seqüência de eventos desencadeou esta síndrome, já que sua ocorrência dificilmente seria justificada pela cirurgia facial e/ou posição do paciente durante o procedimento. O jovem apresentava previamente dor em membros inferiores aos exercícios, sugerindo a ocorrência de uma síndrome compartimental crônica. Ele fazia uso de anabolizantes e venlafaxina, não relatado no início do quadro, e a agitação poderia ser explicada por uma síndrome serotoninérgia desencadeada pela interação deste último medicamento e haloperidol. A rabdomiólise secundária a estes eventos causou edema e isquemia nos compartimentos anteriores de ambos os membros inferiores, levando a uma compressão secundária do nervo fibular. O caso em questão ilustra a importância do diagnóstico precoce da síndrome compartimental pois, caso contrário, mesmo com fasciotomia, uma complicação permanente devido à compressão de nervos periféricos pode se estabelecer.
URI: http://repositorio.unifesp.br/handle/11600/3895
ISSN: 0004-282X
Other Identifiers: http://dx.doi.org/10.1590/S0004-282X2007000500018
Appears in Collections:Artigo

Files in This Item:
File Description SizeFormat 
S0004-282X2007000500018.pdf141.86 kBAdobe PDFView/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.